Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Changed to vivelle-dot from Climara-Pro. Having hot flashes, insomnia, vaginal dryness. Side effect?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
I started menopause 4 years ago. I was on Climara-Pro for over a year and 4 month ago had to change to Vivelle-Dot o.5 because of insurance coverage. About a month ago I started getting hot flashes and insomnia again (I cannot fall asleep or wake up at 2 am and stay awake) again and some vaginal dryness. Why is it and what can I do? Could it be because Vivelle-Dot does not get absorbed well through my skin? Should I increase it to 0.75? Or change to pills or gel? Add vaginal cream? I appreciate your opinion and help.
Posted Wed, 30 Oct 2013 in Menstruation and Miscarriage
Answered by Dr. S Patra 6 hours later
Brief Answer:

Detailed Answer:

Thanks for writing to us.

From your given history and clinical picture, I can assume that menopausal symptoms like hot flashes, insomnia or vaginal dryness are not controlled by current medication (Vivelle-Dot and Prometrium).

It may be due to inadequate dose or not properly absorbed through skin. In this circumstance, I have two opinions:

1) If you need to increase dose of transdermal patch or change to oral pill, you have to undergo one health check up and exclude certain risks like active liver disease, venous thrombosis, family H/O estrogen dependent cancer, diabetes, hypertension, endometrial hyperplasia etc. Here, you must consult with your gynecologist regarding this.


2) In addition to current medicines, you need to take low dose SSRI (Selective Serotonin Reuptake Inhibitor) group of drug like fluoxetine, paroxetine to reduce vasomotor symptoms like hot flashes, depression, insomnia etc. Kindly, procure a complete prescription from your doctor.

For vaginal dryness, I suggest to use water based lubricant like KY gel, Vagisil cream, Astroglide etc or estradiol cream for better lubrication of gland. Hope, it will be effective for you.

In addition, natural estrogen containing dietary supplements like soy, beans, peas, lentils, whole grains, rye, millet etc are quite useful. Drink more water or fluid and take balanced diet with calcium supplements.

Hope, I have answered your query. If you need any clarification, you can freely ask me.

Wish your good health and take care yourself.

Dr Soumen

For future query, you can directly approach me through
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor